Public Warned About Unsafe Cosmetic Creams
The Hong Kong Department of Health called on members of the public not to use facial cream following a case of mercury poisoning reported by the Hospital Authority.
The case involved a 58-year-old woman who developed dizziness, headache, tremor and paraesthesia in feet after using the cream twice a day for a month. She was referred to Prince of Wales Hospital Toxicology Clinic in early July for medical treatment.
Laboratory result showed that the level of mercury in the cream was 43,266 times of the acceptable level.
The source of the product is still under investigation.
The case has been referred to the Customs and Excise Department for follow-up.
A spokesman for the department urged members of the public who had been using the cosmetic creams concerned to stop using them immediately and seek advice from their doctors as soon as possible.
He said mercury poisoning was caused by an overdose of mercury in the body, causing damage mainly to the nervous system and kidneys. Symptoms may include tremors, irritability, insomnia, memory deterioration, difficulty with concentrating, impaired hearing and vision or change in taste. In the most severe cases, renal failure may occur.